Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 189, NWS Midland/Odessa, TX

October 5, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Oct 5, 2004, 7:26 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 7:26 PM MDT (01:26 UTC)
Expired
Oct 5, 2004, 10:30 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 060128
FFWMAF
NMC015-060430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM MDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1030 PM MDT

* AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM 14 MILES WEST OF CARLSBAD...
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARLSBAD...
  ARTESIA...
  HIGHWAY 62/180 BETWEEN CARLSBAD AND NEW MEXICO STATE LINE...
  HIGHWAY 285 BETWEEN CARLSBAD AND ARTESIA...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
      3201 10484 3296 10483 3297 10380

$$
1 follow-up statement
000 
WGUS74 KMAF 060241
FFSMAF
NMC015-060430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 PM MDT TUE OCT 5 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM MDT FOR EDDY
COUNTY...

AT 833 PM MDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS AND LAW 
ENFORCEMENT REPORTED FLASH FLOODING IN THE CITY OF CARLSBAD.  THIS 
FLOODING WAS OCCURRING IN THE DOWNTOWN AREA OF CARLSBAD.  THE 
STRONGEST THUNDERSTORMS THAT PRODUCED THE FLASH FLOODING HAVE MOVED 
EAST OF CARLSBAD...AND WILL EXIT EDDY COUNTY BY 930 PM MDT.  
HOWEVER...ARROYOS...BAR DITCHES...AND OTHER FLOOD PRONE AREAS MAY 
CONTINUE TO EXPERIENCE FLOODING.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
      3201 10484 3296 10483 3297 10380

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 5:58 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 5, 5:58 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT TUE OCT  5 2004

.UPDATE...
UPDATED TEXT AND GRAPHICS PRODUCTS FORTHCOMING TO REFLECT UPGRADE
TO TORNADO WATCH 852.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70
Hazardous weather outlook, Oct 5, 1:45 PM MDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CDT (145 PM MDT) TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.

DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL.  SOUTHEASTERN NEW
MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST
LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING.  A
FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
ON WEDNESDAY.  SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREATS.  THESE THUNDERSTORMS
MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE
HEAVY RAINFALL TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY
AND TONIGHT.

&&

.TECHNICAL DISCUSSION...
A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT
TONIGHT.  VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT
TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES.  SHEAR OF THIS
MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH
SUPERCELLS POSSIBLE.  THE HIGHEST VALUES OF SHEAR WILL BE LOCATED
OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE
WEATHER IN THIS AREA.  THIS TROUGH WILL ALSO INCREASE LARGE-SCALE
LIFT OVER THE AREA AS IT NEARS THE REGION.  INSTABILITY HAS BEEN
INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE
BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES.  LAPSE RATES
GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE
TO THE ATMOSPHERIC INSTABILITY.

In the hours before

Special weather statement, Oct 5, 3:02 PM MDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ057>060-067-258-060200-
CENTRAL LEA COUNTY NM-EDDY COUNTY PLAINS NM-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX-
NORTHERN LEA COUNTY NM-REEVES COUNTY AND UPPER TRANS PECOS TX-
SOUTHERN LEA COUNTY NM-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX-
WINKLER TX-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...HOBBS...KERMIT...
LOVINGTON...MENTONE...MONAHANS...PECOS...PINE SPRINGS...
TATUM AND VAN HORN
402 PM CDT TUE OCT 5 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT(800 PM MDT) FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST TEXAS...CULBERSON AND REEVES.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

IN WEST TEXAS...LOVING...WARD AND WINKLER.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ARTESIA...
CARLSBAD...HOBBS...KERMIT...LOVINGTON...MENTONE...MONAHANS...PECOS...
PINE SPRINGS...TATUM AND VAN HORN.
Special weather statement, Oct 5, 5:43 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT TUE OCT 5 2004

NMZ027>029-033-034-TXZ045-050-057>062-067>069-075-258-060400-
ANDREWS TX-CENTRAL LEA COUNTY NM-CRANE TX-ECTOR TX-
EDDY COUNTY PLAINS NM-GAINES TX-GUADALUPE MOUNTAINS TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX-MIDLAND TX-
NORTHERN LEA COUNTY NM-PECOS TX-
REEVES COUNTY AND UPPER TRANS PECOS TX-SOUTHERN LEA COUNTY NM-
UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX-WINKLER TX-
INCLUDING THE CITIES OF...ANDREWS...ARTESIA...BAKERSFIELD...
CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...LOVINGTON...
MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...
PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN HORN
643 PM CDT TUE OCT 5 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT(1000 PM MDT) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...ANDREWS...CRANE...ECTOR...GAINES...LOVING...
MIDLAND...UPTON...WARD AND WINKLER.

IN SOUTHWEST TEXAS...CULBERSON...JEFF DAVIS...PECOS AND REEVES.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...ARTESIA...
BAKERSFIELD...CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...
LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...
PECOS...PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN
HORN.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:15 PM MDTTornado WarningMAFLea60 min
Oct 5, 6:44 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 5, 7:15 PM MDTTornado WarningMAFLea60 min
Oct 5, 7:17 PM MDTTornado WarningMAFEddy58 min
Oct 5, 8:15 PM MDTSevere Thunderstorm WarningMAFEddy45 min
Oct 5, 8:31 PM MDTSevere Thunderstorm WarningMAFLea59 min
Oct 6, 8:02 AM MDTFlash Flood WarningMAFLea6 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.